Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Amarillo, TX

June 12, 2012Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 2012, 11:34 PM CDT for Randall County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2012, 11:34 PM CDT (04:34 UTC)
Expired
Jun 13, 2012, 12:10 AM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Randall County, TX

The radar

The Amarillo radar (KAMA), 53 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS54 KAMA 130434
SVRAMA
TXC381-130530-
/O.NEW.KAMA.SV.W.0150.120613T0434Z-120613T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1230 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
  UMBARGER...OR ABOUT 12 MILES WEST OF CANYON...MOVING SOUTHEAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UMBARGER...
  BUFFALO LAKE...
  CANYON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3475 10208 3475 10217 3480 10217 3509 10217
      3510 10190 3475 10174 3474 10208
TIME...MOT...LOC 0434Z 324DEG 47KT 3493 10211

$$

KJS
1 follow-up statement
289 
WWUS54 KAMA 130510
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 AM CDT WED JUN 13 2012

TXC381-130520-
/O.CAN.KAMA.SV.W.0150.000000T0000Z-120613T0530Z/
RANDALL TX-
1210 AM CDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RANDALL COUNTY IS
CANCELLED...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3475 10208 3475 10217 3480 10217 3509 10217
      3510 10190 3475 10174 3474 10208
TIME...MOT...LOC 0510Z 324DEG 47KT 3455 10177

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:44 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 12, 6:44 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE JUN 12 2012

.AVIATION...
AN UPPER TROUGH OVER THE SOUTHERN ROCKIES WILL MOVE EAST ACROSS THE
PANHANDLES TONIGHT. A COMPLEX OF THUNDERSTORMS OVER SOUTHWEST KANSAS
INTO NORTHEAST NEW MEXICO WILL MOVE EAST ACROSS THE NORTHERN
PANHANDLES THIS EVENING. THIS COMPLEX OF STORMS WILL LIKELY AFFECT
THE DALHART AND GUYMON TAF SITES PRIOR TO 08Z...WHILE ADDITIONAL
CONVECTION IN EASTERN NEW MEXICO MAY AFFECT THE AMARILLO TAF SITE
BETWEEN 03Z AND 09Z WEDNESDAY. VFR CONDITIONS ARE EXPECTED EXCEPT
MVFR IN AND NEAR THE THUNDERSTORMS TONIGHT. SOUTHEAST AND SOUTHERLY
WINDS 10 TO 20 KNOTS WITH SOME HIGHER GUSTS EARLY THIS EVENING...AND
AFTER 15Z WEDNESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT TUE JUN 12 2012/

DISCUSSION...
INSTABILITY AND MOISTURE CONTINUE TO INCREASE ACROSS THE PANHANDLES
THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROUGH OVER NORTH CENTRAL
NEW MEXICO WILL MOVE EAST OVERNIGHT ACROSS THE PANHANDLES. THIS
SHORT WAVE TROUGH WILL COMBINE WITH THE MOISTURE AND INSTABILITY TO
BRING A FAIRLY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA. THE STORMS MAY FORM INTO A LINE AND MOVE SOUTHEAST ACROSS THE
PANHANDLES THIS EVENING WHICH COULD LEAD TO SOME SEVERE WIND GUSTS.
LARGE HAIL WOULD ALSO NOT BE OUT OF THE QUESTION.

THE UNSTABLE ATMOSPHERE REMAINS ACROSS THE PANHANDLES ON WEDNESDAY...
SO EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS MAY BECOME SEVERE AGAIN...BUT THEY DO NOT LOOK LIKE THEY WILL
BE AS ORGANIZED AS THE WINDS ALOFT ARE EXPECTED TO BE WEAKER.

AN UPPER LEVEL RIDGE IN THE UPPER ATMOSPHERE WILL BUILD FROM
SOUTHWEST TEXAS INTO THE MISSISSIPPI RIVER VALLEY BY FRIDAY. THIS
RIDGE WILL THEN INCH EVER SO SLOWLY TO THE EAST THROUGH THE
WEEKEND. MEANWHILE AN UPPER LEVEL TROUGH WILL BE FOUND TO OUR WEST.
SUBTROPICAL MOISTURE WILL BE BROUGHT NORTHEAST ACROSS OUR AREA
SATURDAY AND SUNDAY IN BETWEEN THESE TWO FEATURES. THE ADDED
MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE SHOULD BRING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.

AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE SOUTHEAST FROM THE
PACIFIC NORTHWEST AND INTO NORTHERN PLAINS BY MONDAY...SHUNTING THE
SUBTROPICAL MOISTURE TO OUR EAST...SO HAVE LEFT THE END OF THE
FORECAST DRY FOR NOW.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT COUPLE OF DAYS AS
RAIN CHANCES CONTINUE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 12, 10:07 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1007 PM CDT TUE JUN 12 2012

OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1007 PM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE SOUTHERN
COUNTIES IN THE TEXAS PANHANDLE UNTIL 4 AM. THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
TONIGHT. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE TEXAS PANHANDLE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS. IN ADDITION HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STORMS WHICH MAY CAUSE LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SUNDAY. WHILE ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME...A FEW STORMS MAY BECOME STRONG TO
SEVERE WHERE LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY
HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY ALSO CAUSE
LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, Jun 12, 9:51 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT TUE JUN 12 2012

TXZ007-012-130315-
MOORE TX-POTTER TX-
951 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT FOR POTTER AND MOORE
COUNTIES.

AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER MASTERSON...OR ABOUT 16 MILES
SOUTH OF DUMAS...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Jun 12, 10:21 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1021 PM CDT TUE JUN 12 2012

TXZ007-012>014-018-130345-
GRAY TX-MOORE TX-POTTER TX-CARSON TX-ARMSTRONG TX-
1021 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR ARMSTRONG...
CARSON...POTTER...MOORE AND GRAY COUNTIES.

AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 25 MILES NORTHWEST OF PANHANDLE...OR
ABOUT 21 MILES WEST OF BORGER...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Jun 12, 10:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     ADRIAN                  35.28N 102.66W
06/12/2012  E60 MPH          OLDHAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200517

LG
Local storm report, Jun 12, 11:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             1 WSW ADRIAN            35.27N 102.68W
06/12/2012  E1.00 INCH       OLDHAM             TX   STORM CHASER

            HAIL RANGING IN DIAMETER FROM PEA TO QUARTER SIZE HAS
            ACCUMULATED INTO DRIFTS 3 TO 4 INCHES DEEP

&&

EVENT NUMBER AMA1200518

BUFFALO
Local storm report, Jun 12, 11:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             1 N AMARILLO            35.22N 101.82W
06/12/2012  M0.88 INCH       POTTER             TX   EMERGENCY MNGR

            NICKEL SIZE HAIL ALONG INTERSTATE 27 NEAR DOWNTOWN
            AMARILLO

&&

EVENT NUMBER AMA1200519

BUFFALO
Local storm report, Jun 12, 11:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 WNW HEREFORD          34.83N 102.43W
06/12/2012  M76 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1200520

BUFFALO

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman32 min
Jun 12, 9:18 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham57 min
Jun 12, 10:08 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham67 min
Jun 12, 10:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Hutchinson, Potter and 2 more58 min
Jun 12, 10:55 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 12, 11:06 PM CDTSevere Thunderstorm WarningAMADeaf Smith54 min
Jun 12, 11:22 PM CDTFlash Flood WarningAMAPotter, Randall101 min
Jun 13, 12:09 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Donley, Gray, Hutchinson, Roberts3 hr
Jun 13, 12:58 AM CDTAreal Flood AdvisoryAMACollingsworth, Wheeler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.